June  2017, 37(6): 2899-2944. doi: 10.3934/dcds.2017125

The Chowla and the Sarnak conjectures from ergodic theory point of view

1. 

Laboratoire de Mathématiques Raphaël Salem, Normandie Université, Université de Rouen, CNRS, Avenue de l'Université, 76801 Saint Etienne du Rouvray, France

2. 

Institute of Mathematics, Polish Acadamy of Sciences, Śniadeckich 8, 00-956 Warszawa, Poland, and, Faculty of Mathematics and Computer Science, Nicolaus Copernicus University, Chopina 12/18, 87-100 Toruń, Poland

3. 

Faculty of Mathematics and Computer Science, Nicolaus Copernicus University, Chopina 12/18, 87-100 Toruń, Poland

4. 

Laboratoire de Mathématiques Raphaël Salem, Normandie Université, Université de Rouen, CNRS, Avenue de l'Université, 76801 Saint Etienne du Rouvray, France

Received  April 2015 Revised  January 2017 Published  February 2017

We rephrase the conditions from the Chowla and the Sarnak conjectures in abstract setting, that is, for sequences in $\{-1,0,1\}^{{\mathbb{N}^*}}$, and introduce several natural generalizations. We study the relationships between these properties and other notions from topological dynamics and ergodic theory.

Citation: El Houcein El Abdalaoui, Joanna Kułaga-Przymus, Mariusz Lemańczyk, Thierry de la Rue. The Chowla and the Sarnak conjectures from ergodic theory point of view. Discrete & Continuous Dynamical Systems - A, 2017, 37 (6) : 2899-2944. doi: 10.3934/dcds.2017125
References:
[1]

H. El AbdalaouiS. Kasjan and M. Lemańczyk, 0-1 sequences of the Thue-Morse type and Sarnak's conjecture, Proc. Amer. Math. Soc., 144 (2016), 161-176. doi: 10.1090/proc/12683. Google Scholar

[2]

H. El Abdalaoui, J. Kulaga-Przymus, M. Lemańczyk and T. de la Rue, The howla and the Sarnak conjectures from ergodic theory point of view (extended version), arXiv: 1410.1673.Google Scholar

[3]

H. El AbdalaouiM. Lemańczyk and T. de la Rue, A dynamical point of view on the set of $ \mathscr{B}$-free integers, International Mathematics Research Notices, 2015 (2015), 7258-7286. doi: 10.1093/imrn/rnu164. Google Scholar

[4]

T. M. Apostol, Introduction to Analytic Number Theory Springer-Verlag, New York-Heidelberg, 1976, Undergraduate Texts in Mathematics. Google Scholar

[5]

F. Cellarosi and Y. G. Sinai, Ergodic properties of square-free numbers, J. Eur. Math. Soc., 15 (2013), 1343-1374. doi: 10.4171/JEMS/394. Google Scholar

[6]

S. Chowla, The Riemann Hypothesis and Hilbert's Tenth Problem Mathematics and Its Applications, Vol. 4, Gordon and Breach Science Publishers, New York, 1965. Google Scholar

[7]

H. Davenport, On some infinite series involving arithmetical functions. Ⅱ, Quart. J. Math. Oxford, 8 (1937), 313-320. doi: 10.1093/qmath/os-8.1.313. Google Scholar

[8]

T. Downarowicz, The Choquet simplex of invariant measures for minimal flows, Israel J. Math., 74 (1991), 241-256. doi: 10.1007/BF02775789. Google Scholar

[9]

T. Downarowicz, Survey of odometers and Toeplitz flows, in Algebraic and Topological Dynamics, vol. 385 of Contemp. Math. , Amer. Math. Soc. , Providence, RI, 2005, 7-37. doi: 10.1090/conm/385/07188. Google Scholar

[10]

T. Downarowicz, Entropy in Dynamical Systems vol. 18 of New Mathematical Monographs, Cambridge University Press, Cambridge, 2011. doi: 10.1017/CBO9780511976155. Google Scholar

[11]

T. Downarowicz and S. Kasjan, Odometers and Toeplitz subshifts revisited in the context of Sarnak's conjecture, to appear in Studia Math., 229 (2015), 45-72, arXiv: 1502.02307. Google Scholar

[12]

N. P. Fogg, Substitutions in ynamics, rithmetics and ombinatorics vol. 1794 of Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2002, Edited by V. Berthé, S. Ferenczi, C. Mauduit and A. Siegel. doi: 10.1007/b13861. Google Scholar

[13]

H. Furstenberg, Disjointness in ergodic theory, minimal sets, and a problem in iophantine approximation, Math. Systems Theory, 1 (1967), 1-49. doi: 10.1007/BF01692494. Google Scholar

[14]

K. Jacobs and M. Keane, 0-1-sequences of Toeplitz type, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 13 (1969), 123-131. doi: 10.1007/BF00537017. Google Scholar

[15]

T. Kamae, Subsequences of normal sequences, Israel J. Math., 16 (1973), 121-149. doi: 10.1007/BF02757864. Google Scholar

[16]

D. Kerr and H. Li, Independence in topological and C*-dynamics, Math. Ann., 338 (2007), 869-926. doi: 10.1007/s00208-007-0097-z. Google Scholar

[17]

D. Kwietniak, Topological entropy and distributional chaos in hereditary shifts with applications to spacing shifts and beta shifts, Discrete Contin. Dyn. Syst., 33 (2013), 2451-2467. doi: 10.3934/dcds.2013.33.2451. Google Scholar

[18]

K. Matomäki, M. Radziwiłł and T. Tao, Sign patterns of the iouville and Möbius functions Forum of Mathematics, Sigma 4 e14, (2016), 44 pp. doi: 10.1017/fms.2016.6. Google Scholar

[19]

L. Mirsky, Arithmetical pattern problems relating to divisibility by r th powers, Proc. London Math. Soc.(2), 50 (1949), 497-508. doi: 10.1112/plms/s2-50.7.497. Google Scholar

[20]

D. Ornstein, Factors of ernoulli shifts are ernoulli shifts, Advances in Math., 5 (1970), 349-364 (1970). doi: 10.1016/0001-8708(70)90009-5. Google Scholar

[21]

W. Parry, Entropy and Generators in Ergodic Theory W. A. Benjamin, Inc. , New York-Amsterdam, 1969. Google Scholar

[22]

R. Peckner, Uniqueness of the measure of maximal entropy for the squarefree flow, to appear in Israel J. Math., 210 (2015), 335-357, arXiv: 1205.2905. doi: 10.1007/s11856-015-1255-8. Google Scholar

[23]

P. Sarnak, Three lectures on the Möbius function, randomness and dynamics, http://publications.ias.edu/sarnak/.Google Scholar

[24]

P. C. Shields, The Ergodic Theory of Discrete Sample Paths vol. 13 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 1996. doi: 10.1090/gsm/013. Google Scholar

[25]

T. Tao, The howla conjecture and the Sarnak conjecture, What's new (blog) http://terrytao.wordpress.com/2012/10/14/the-chowla-conjecture-and-the-sarnak-conjecture.Google Scholar

[26]

J.-P. Thouvenot, Une classe de systémes pour lesquels la conjecture de insker est vraie, Israel J. Math., 21 (1975), 208-214, Conference on Ergodic Theory and Topological Dynamics (Kibbutz Lavi, 1974). doi: 10.1007/BF02760798. Google Scholar

[27]

E. C. Titchmarsh, The Theory of the iemann Zeta-function 2nd edition, The Clarendon Press Oxford University Press, New York, 1986, Edited and with a preface by D. R. Heath-Brown. Google Scholar

[28]

P. Walters, An Introduction to Ergodic Theory vol. 79 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1982. Google Scholar

[29]

B. Weiss, Normal sequences as collectives, in Proc. Symp. on Topological Dynamics and ergodic theory Univ. of Kentucky, 1971.Google Scholar

[30]

B. Weiss, Single Orbit Dynamics vol. 95 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, Providence, RI, 2000. Google Scholar

[31]

S. Williams, Toeplitz minimal flows which are not uniquely ergodic, Z. Wahrsch. Verw. Gebiete, 67 (1984), 95-107. doi: 10.1007/BF00534085. Google Scholar

show all references

References:
[1]

H. El AbdalaouiS. Kasjan and M. Lemańczyk, 0-1 sequences of the Thue-Morse type and Sarnak's conjecture, Proc. Amer. Math. Soc., 144 (2016), 161-176. doi: 10.1090/proc/12683. Google Scholar

[2]

H. El Abdalaoui, J. Kulaga-Przymus, M. Lemańczyk and T. de la Rue, The howla and the Sarnak conjectures from ergodic theory point of view (extended version), arXiv: 1410.1673.Google Scholar

[3]

H. El AbdalaouiM. Lemańczyk and T. de la Rue, A dynamical point of view on the set of $ \mathscr{B}$-free integers, International Mathematics Research Notices, 2015 (2015), 7258-7286. doi: 10.1093/imrn/rnu164. Google Scholar

[4]

T. M. Apostol, Introduction to Analytic Number Theory Springer-Verlag, New York-Heidelberg, 1976, Undergraduate Texts in Mathematics. Google Scholar

[5]

F. Cellarosi and Y. G. Sinai, Ergodic properties of square-free numbers, J. Eur. Math. Soc., 15 (2013), 1343-1374. doi: 10.4171/JEMS/394. Google Scholar

[6]

S. Chowla, The Riemann Hypothesis and Hilbert's Tenth Problem Mathematics and Its Applications, Vol. 4, Gordon and Breach Science Publishers, New York, 1965. Google Scholar

[7]

H. Davenport, On some infinite series involving arithmetical functions. Ⅱ, Quart. J. Math. Oxford, 8 (1937), 313-320. doi: 10.1093/qmath/os-8.1.313. Google Scholar

[8]

T. Downarowicz, The Choquet simplex of invariant measures for minimal flows, Israel J. Math., 74 (1991), 241-256. doi: 10.1007/BF02775789. Google Scholar

[9]

T. Downarowicz, Survey of odometers and Toeplitz flows, in Algebraic and Topological Dynamics, vol. 385 of Contemp. Math. , Amer. Math. Soc. , Providence, RI, 2005, 7-37. doi: 10.1090/conm/385/07188. Google Scholar

[10]

T. Downarowicz, Entropy in Dynamical Systems vol. 18 of New Mathematical Monographs, Cambridge University Press, Cambridge, 2011. doi: 10.1017/CBO9780511976155. Google Scholar

[11]

T. Downarowicz and S. Kasjan, Odometers and Toeplitz subshifts revisited in the context of Sarnak's conjecture, to appear in Studia Math., 229 (2015), 45-72, arXiv: 1502.02307. Google Scholar

[12]

N. P. Fogg, Substitutions in ynamics, rithmetics and ombinatorics vol. 1794 of Lecture Notes in Mathematics, Springer-Verlag, Berlin, 2002, Edited by V. Berthé, S. Ferenczi, C. Mauduit and A. Siegel. doi: 10.1007/b13861. Google Scholar

[13]

H. Furstenberg, Disjointness in ergodic theory, minimal sets, and a problem in iophantine approximation, Math. Systems Theory, 1 (1967), 1-49. doi: 10.1007/BF01692494. Google Scholar

[14]

K. Jacobs and M. Keane, 0-1-sequences of Toeplitz type, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 13 (1969), 123-131. doi: 10.1007/BF00537017. Google Scholar

[15]

T. Kamae, Subsequences of normal sequences, Israel J. Math., 16 (1973), 121-149. doi: 10.1007/BF02757864. Google Scholar

[16]

D. Kerr and H. Li, Independence in topological and C*-dynamics, Math. Ann., 338 (2007), 869-926. doi: 10.1007/s00208-007-0097-z. Google Scholar

[17]

D. Kwietniak, Topological entropy and distributional chaos in hereditary shifts with applications to spacing shifts and beta shifts, Discrete Contin. Dyn. Syst., 33 (2013), 2451-2467. doi: 10.3934/dcds.2013.33.2451. Google Scholar

[18]

K. Matomäki, M. Radziwiłł and T. Tao, Sign patterns of the iouville and Möbius functions Forum of Mathematics, Sigma 4 e14, (2016), 44 pp. doi: 10.1017/fms.2016.6. Google Scholar

[19]

L. Mirsky, Arithmetical pattern problems relating to divisibility by r th powers, Proc. London Math. Soc.(2), 50 (1949), 497-508. doi: 10.1112/plms/s2-50.7.497. Google Scholar

[20]

D. Ornstein, Factors of ernoulli shifts are ernoulli shifts, Advances in Math., 5 (1970), 349-364 (1970). doi: 10.1016/0001-8708(70)90009-5. Google Scholar

[21]

W. Parry, Entropy and Generators in Ergodic Theory W. A. Benjamin, Inc. , New York-Amsterdam, 1969. Google Scholar

[22]

R. Peckner, Uniqueness of the measure of maximal entropy for the squarefree flow, to appear in Israel J. Math., 210 (2015), 335-357, arXiv: 1205.2905. doi: 10.1007/s11856-015-1255-8. Google Scholar

[23]

P. Sarnak, Three lectures on the Möbius function, randomness and dynamics, http://publications.ias.edu/sarnak/.Google Scholar

[24]

P. C. Shields, The Ergodic Theory of Discrete Sample Paths vol. 13 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 1996. doi: 10.1090/gsm/013. Google Scholar

[25]

T. Tao, The howla conjecture and the Sarnak conjecture, What's new (blog) http://terrytao.wordpress.com/2012/10/14/the-chowla-conjecture-and-the-sarnak-conjecture.Google Scholar

[26]

J.-P. Thouvenot, Une classe de systémes pour lesquels la conjecture de insker est vraie, Israel J. Math., 21 (1975), 208-214, Conference on Ergodic Theory and Topological Dynamics (Kibbutz Lavi, 1974). doi: 10.1007/BF02760798. Google Scholar

[27]

E. C. Titchmarsh, The Theory of the iemann Zeta-function 2nd edition, The Clarendon Press Oxford University Press, New York, 1986, Edited and with a preface by D. R. Heath-Brown. Google Scholar

[28]

P. Walters, An Introduction to Ergodic Theory vol. 79 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1982. Google Scholar

[29]

B. Weiss, Normal sequences as collectives, in Proc. Symp. on Topological Dynamics and ergodic theory Univ. of Kentucky, 1971.Google Scholar

[30]

B. Weiss, Single Orbit Dynamics vol. 95 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, Providence, RI, 2000. Google Scholar

[31]

S. Williams, Toeplitz minimal flows which are not uniquely ergodic, Z. Wahrsch. Verw. Gebiete, 67 (1984), 95-107. doi: 10.1007/BF00534085. Google Scholar

Figure 1.  Sturmian sequence
[1]

Thierry de la Rue. An introduction to joinings in ergodic theory. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 121-142. doi: 10.3934/dcds.2006.15.121

[2]

Philipp Reiter. Regularity theory for the Möbius energy. Communications on Pure & Applied Analysis, 2010, 9 (5) : 1463-1471. doi: 10.3934/cpaa.2010.9.1463

[3]

Livio Flaminio, Giovanni Forni. Orthogonal powers and Möbius conjecture for smooth time changes of horocycle flows. Electronic Research Announcements, 2019, 26: 16-23. doi: 10.3934/era.2019.26.002

[4]

Ryszard Rudnicki. An ergodic theory approach to chaos. Discrete & Continuous Dynamical Systems - A, 2015, 35 (2) : 757-770. doi: 10.3934/dcds.2015.35.757

[5]

Wen Huang, Zhiren Wang, Guohua Zhang. Möbius disjointness for topological models of ergodic systems with discrete spectrum. Journal of Modern Dynamics, 2019, 14: 277-290. doi: 10.3934/jmd.2019010

[6]

Xiongping Dai, Yu Huang, Mingqing Xiao. Realization of joint spectral radius via Ergodic theory. Electronic Research Announcements, 2011, 18: 22-30. doi: 10.3934/era.2011.18.22

[7]

Cristina Lizana, Vilton Pinheiro, Paulo Varandas. Contribution to the ergodic theory of robustly transitive maps. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 353-365. doi: 10.3934/dcds.2015.35.353

[8]

Nina Ivochkina, Nadezda Filimonenkova. On the backgrounds of the theory of m-Hessian equations. Communications on Pure & Applied Analysis, 2013, 12 (4) : 1687-1703. doi: 10.3934/cpaa.2013.12.1687

[9]

Konovenko Nadiia, Lychagin Valentin. Möbius invariants in image recognition. Journal of Geometric Mechanics, 2017, 9 (2) : 191-206. doi: 10.3934/jgm.2017008

[10]

Alex Eskin, Gregory Margulis and Shahar Mozes. On a quantitative version of the Oppenheim conjecture. Electronic Research Announcements, 1995, 1: 124-130.

[11]

Uri Shapira. On a generalization of Littlewood's conjecture. Journal of Modern Dynamics, 2009, 3 (3) : 457-477. doi: 10.3934/jmd.2009.3.457

[12]

Michael Hutchings, Frank Morgan, Manuel Ritore and Antonio Ros. Proof of the double bubble conjecture. Electronic Research Announcements, 2000, 6: 45-49.

[13]

Vitali Kapovitch, Anton Petrunin, Wilderich Tuschmann. On the torsion in the center conjecture. Electronic Research Announcements, 2018, 25: 27-35. doi: 10.3934/era.2018.25.004

[14]

G. A. Swarup. On the cut point conjecture. Electronic Research Announcements, 1996, 2: 98-100.

[15]

Janos Kollar. The Nash conjecture for threefolds. Electronic Research Announcements, 1998, 4: 63-73.

[16]

Roman Shvydkoy. Lectures on the Onsager conjecture. Discrete & Continuous Dynamical Systems - S, 2010, 3 (3) : 473-496. doi: 10.3934/dcdss.2010.3.473

[17]

Joel Hass, Michael Hutchings and Roger Schlafly. The double bubble conjecture. Electronic Research Announcements, 1995, 1: 98-102.

[18]

Petr Kůrka. Minimality in iterative systems of Möbius transformations. Conference Publications, 2011, 2011 (Special) : 903-912. doi: 10.3934/proc.2011.2011.903

[19]

Petr Kůrka. Iterative systems of real Möbius transformations. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 567-574. doi: 10.3934/dcds.2009.25.567

[20]

K. H. Kim and F. W. Roush. The Williams conjecture is false for irreducible subshifts. Electronic Research Announcements, 1997, 3: 105-109.

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (21)
  • HTML views (15)
  • Cited by (7)

[Back to Top]